Thunderstorm Wind, Bennett
- When
- August 8, 12:33 PM MST to 12:43 PM MST
- Where
- Bennett County, 9 mi SE of Tuthill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.058, -101.374
Wind gusts were estimated around 60 mph.
A severe thunderstorm tracked east across southern Bennett and Todd Counties. Small hail and wind gusts around 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked east across southern Bennett and Todd Counties. Small hail and wind gusts around 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 10:31 AM MST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1131 AM MDT FRI AUG 8 2014 .UPDATE... ISSUED AT 1103 AM MDT FRI AUG 8 2014 UPPER LEVEL LOW OVER THE AREA CONTINUES TO TRACK SLOWLY EAST...WITH SHOWERS AND THUNDERSTORMS CONTINUING...MAINLY ACROSS SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. WITH SLOW MOVEMENT OF THE LOW AND PRECIPITATION EXPECTED TO PERSIST THROUGH MUCH OF THE AFTERNOON...HAVE BUMPED HIGH TEMPERATURES DOWN A BIT EAST OF THE BLACK HILLS. REMAINDER OF FORECAST IN GOOD SHAPE. UPDATES HAVE BEEN SENT. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT ISSUED AT 322 AM MDT FRI AUG 8 2014 CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY FROM FAR EASTERN MT...THROUGH NORTHEAST WY...AND ACROSS WESTERN NEB. LOW LEVEL MOISTURE REMAINS MOST ABUNDANT TO THE EAST OF THE BOUNDARY. UPPER LEVEL ANALYSIS SHOW WEAK WEST-SOUTHWEST FLOW ACROSS THE WESTERN AND CENTRAL CONUS...WITH A WEAK CIRCULATION NOTED OVER WESTERN WY. WATER VAPOR IMAGERY SHOWS PLENTY OF MOISTURE IN THE UPPER LEVELS...WITH WEAK DISTURBANCES NOTED FROM THE GREAT BASIN REGION INTO THE PLAINS. KUDX RADAR SHOWS SCATTERED SHOWERS AND A FEW LIGHTNING STRIKES OVER FAR SOUTHWESTERN SD INTO WESTERN PORTIONS OF SOUTH CENTRAL SD. SKIES ARE MOSTLY CLOUDY OVER MUCH OF THE AREA...WITH PARTLY CLOUDY SKIES AND PATCHY FOG OVER FAR NORTHERN SD. TEMPS ARE MOSTLY IN THE 60S...WITH SOME 50S OVER AREAS WITH LESS CLOUD COVER. WINDS ARE GENERALLY LIGHT AND VARIABLE. PATTERN OF LATE WILL PERSIST INTO THE WEEKEND AS MOISTURE AND MODERATELY UNSTABLE AIRMASS REMAINS OVER THE REGION. SOME DRIER AIR WILL EVENTUALLY MOVE INTO THE AREA TOWARD THE SECOND HALF OF THE WEEKEND...BUT NEAR DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK. FOR TODAY...EARLY MORNING SHOWER ACTIVITY OVER SOUTHERN AREAS SHOULD EVENTUALLY TAPER OFF BY LATE MORNING. HOWEVER...SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER THE BLACK HILLS BY EARLY AFTERNOON...WITH OTHER DEVELOPMENT OVER MAINLY SOUTHERN PORTIONS OF THE CWA DURING THE AFTERNOON. A FEW STRONG STORMS...AND POSSIBLY A SEVERE STORM...LOOK LIKELY AGAIN FROM THE BLACK HILLS TO ACROSS SOUTHWESTERN SD. HAIL WILL BE THE MAIN THREAT FROM ANY STRONGER STORMS. WITH PRECIPITABLE WATER VALUES REMAINING ABOVE AVERAGE ACROSS MOST OF THE CWA AND RELATIVELY SLOW MOVEMENT OF STORMS EXPECTED...A FEW AREAS COULD SEE AT LEAST BRIEF HEAVY RAINFALL AGAIN. HIGHS WILL MOSTLY BE IN THE LOW TO MID 80S ACROSS THE PLAINS...WITH 70S IN THE BLACK HILLS. PCPN CHANCES WILL LINGER INTO FRIDAY NIGHT FOR MOST OF THE AREA...WITH THE BEST CHANCES EXPECTED TO THE SOUTH AND EAST OF THE BLACK HILLS. THE BOUNDARY WILL WASH OUT ACROSS THE REGION ON SATURDAY AS A COLD FRONT SLIDES SOUTHEAST ACROSS MT. THE FRONT IS PROGGED TO MOVE INTO NORTHEAST WY DURING THE AFTERNOON AND ACROSS THE REST OF THE CWA SATURDAY NIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH. WITH MOISTURE POOLING AHEAD OF THE FRONT...INSTABILITY WILL BE HIGHER OVER MOST OF THE AREA...WITH CAPE VALUES OF 1500 TO 2500 J/KG PROGGED FROM THE BLACK HILLS EASTWARD IN THE AFTERNOON AND EARLY EVENING. THIS MAY BE SUFFICIENT FOR A SEVERE STORM OR TWO OVER WESTERN SD...BUT SHEAR WILL REMAIN RATHER WEAK. TEMPS WILL BE A BIT WARMER ON SATURDAY... 80S ACROSS THE PLAINS AND UPPER 70S TO LOWER 80S OVER THE BLACK HILLS. && .LONG TERM...SUNDAY THROUGH THURSDAY ISSUED AT 322 AM MDT FRI AUG 8 2014 MODELS IN DECENT AGREEMENT FOR FIRST HALF OF NEXT WEEK...WITH UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES/NORTHERN PLAINS AND DOWNSTREAM TROF DIGGING ACROSS THE GREAT LAKES. SUFFICIENT MID LEVEL MOISTURE/INSTABILITY TO MAINTAIN SOME SMALL POPS...THOUGH MOST LOCATIONS WILL REMAIN DRY. TEMPERATURES WILL BE NEAR AVERAGE. LOW CONFIDENCE IN FORECAST FOR THE END OF THE WEEK AS ECMWF/GFS DIVERGE WITH UPPER TROF MOVING INTO THE PACIFIC NORTHWEST. GFS BRINGS TROF THROUGH THE ROCKIES/NORTHERN PLAINS THURSDAY/FRIDAY...WHILE ECMWF MAINTAINS CLOSED LOW OVER NORTHERN CALIFORNIA. GEFS MEMBERS SPLIT BETWEEN THE TWO SOLUTIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT 1126 AM MDT FRI AUG 8 2014 SCT TSTMS EXPECTED THIS AFTN/EVE...ESPECIALLY FROM THE BLKHLS INTO SCNTRL SD. LCL IFR VSBY WITH STRONGEST STORMS. MVFR CIGS LIKELY TO PERSIST ACROSS CNTRL SD THROUGH THE NIGHT...AND WILL LIKELY DEVELOP WWD LATE TONIGHT TO AROUND THE BLKHLS WITH SOME AREAS OF IFR CIGS AND LOCAL IFR/LIFR VSBYS. VFR CONDITIONS WILL CONTINUE ACROSS NERN WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...26 LONG TERM...7 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT FRI AUG 8 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF THE AREA... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STORMS COULD CONTAIN SMALL HAIL... GUSTY WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE NEAR DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. A FEW STORMS ON SATURDAY COULD BE STRONG TO SEVERE WITH HAIL...GUSTY WINDS...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The North Platte radar (KLNX), 139 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
Dime size hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532072, 532073.